Alert archive / Arkansas / Flash Flood Warnings in 2020

Flash Flood Warning 69, NWS Little Rock, AR

August 26, 2020Montgomery County, Pike County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 26, 2020, 6:49 AM CDT for Montgomery County, Pike County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2020, 6:49 AM CDT (11:49 UTC)
Expired
Aug 26, 2020, 9:50 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Montgomery County, AR, Pike County, AR

The radar

The Western Arkansas radar (KSRX), 123 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 6:39 AM CDT, 10 minutes earlier.

Area forecast discussion, Aug 26, 6:39 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
639 AM CDT Wed Aug 26 2020

.UPDATE...

Updated to include the 12Z aviation discussion.

&&

.AVIATION...

IFR/MVFR cloud decks continue to move into the state from
the east. Meanwhile, showers and thunderstorms continue to
develop across the state this morning and will track north before
moving out or dissipating this evening. IFR/MVFR conditions are
expected through much of the period, with VFR conditions
anticipated by late afternoon when the showers move out. MVFR
conditions are expected to return early morning Thursday, ahead of
the approaching tropical system.

&&

.PREV DISCUSSION...(ISSUED 454 AM CDT Wed Aug 26 2020)
..LAURA EXPECTED TO IMPACT ARKANSAS THURSDAY INTO FRIDAY...

Early this morning, Hurricane Laura continues to intensify in the
Gulf of Mexico. Needless to say, this will be the big weather story
for the next few days.

Latest official NHC forecast, as well as most model solutions, bring
Laura on land near Sabine Pass (Texas/Louisiana border) tonight.
Thereafter, Laura moves around the periphery of an upper ridge
centered off the southeast CONUS, moving in to southwest Arkansas
during the afternoon Thursday where it will gradually degenerate
into a depression.

By Friday, what's left of Laura will merge into a longwave trough
digging down into the mid Mississippi Valley. This should allow the
system to accelerate in the Ohio Valley Friday Night into Saturday.

Meanwhile, ridging will remain firmly in place over the southwest
CONUS. A frontal boundary will move into the region behind Laura,
and should stall as it hits the ridge. With several waves moving
around the periphery of the ridge into early next week, the
interaction of the two systems should provide a focus for scattered
showers/storms.

Now, back to Laura.

Have gone ahead and issued a Flash Flood Watch from southwest into
central and north central Arkansas. Southwest/western Arkansas is a
given, seeing as how they've had an overabundance of precip as of
late. No doubt, response time will be much slower into central and
north central Arkansas, but with a moist tropical airmass (efficient
rainfall production), rain bands repeatedly hitting the same
areas(training), and the amount of qpf in the current forecast,
can't justify leaving them out.

As we've discussed before, Laura should enter Arkansas as a tropical
storm. It will continue to weaken as it shifts through western and
into north central Arkansas Thursday night. At the point Laura moves
into our forecast area, sustained winds could be tropical storm
strength, so have gone with a Tropical Storm Watch for several of my
far southwest counties.

And, speaking of winds, sustained speeds of 30 to 40 MPH will be
possible, with gusts of 40 to 50 MPH, especially around the center
of circulation.

Tornadoes will be possible in rain bands north and east of the
center. These are generally short-lived, shallow circulations.

So...to recap the hazards addressed...

-Flash flooding, with rainfall amounts of four to six inches
(localized in excess of seven), with the highest probability from
western/southwest into central Arkansas. Rain will be heaviest
Thursday afternoon through the day Friday, diminishing from
southwest to northeast during the afternoon.
-Gusty winds, possibly sustained tropical storm force initially,
with the highest probability over southwest Arkansas as Laura moves
into the state during the afternoon and evening Thursday.
-A few tornadoes in the rain bands north and east of the center,
with the highest possibility Thursday afternoon and evening.

Many thanks this morning to WFOs Tulsa, Memphis, Jackson, and
Shreveport for excellent coordination and collaboration on this
forecast.

&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch from Thursday afternoon through Friday evening
FOR Calhoun-Clark-Cleburne-Conway-Dallas-Faulkner-Garland-Grant-
Hot Spring-Independence-Montgomery-Ouachita-Perry-Pike-Polk-Pope-
Pulaski-Saline-Scott-Searcy-Stone-Van Buren-White-Yell.

Tropical Storm Watch FOR Calhoun-Clark-Dallas-Ouachita-Pike.

&&

Aviation...SHELTON
Hazardous weather outlook, Aug 26, 4:03 AM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
403 AM CDT Wed Aug 26 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-271000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
403 AM CDT Wed Aug 26 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Chances for showers and thunderstorms will increase Wednesday,
ahead of the remnants of Hurricane Laura.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

The remnants of Laura are expected to move across the state from
south to northeast on Thursday evening into late Friday.

Heavy rainfall will be possible along the track with this system.
Flash flooding will be possible where storms develop and move
over the same locations. Forecast rainfall amounts will range
from 4 to over 6 inches for much of the area...with locally
higher amounts in excess of 7 inches possible.

Gusty winds are expected to accompany this system. Winds of 30 to
40 mph are expected, with gusts to 50 mph possible. There will
also be a limited tornado threat across all but northwest
Arkansas, generally to the north and east of the center of
circulation.

Showers and thunderstorms will return on Sunday, however the
threat of additional hazardous weather is low at this time.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:11 AM CDTFlash Flood WatchLZKArkansas, Bradley, Calhoun, Clark, Cleburne, Cleveland and 23 more50 hr
Aug 26, 4:46 AM CDTTropical Storm WatchLZKCalhoun, Clark, Dallas, Ouachita, Pike12 hr
Aug 26, 7:37 AM CDTSpecial Weather StatementLZKScott23 min
Aug 26, 10:10 AM CDTFlash Flood WarningLZKPolk3 hr
Aug 26, 10:14 AM CDTRiver Flood WarningLZKClark, Nevada, Ouachita35 hr
Aug 26, 10:20 AM CDTRiver Flood WarningLZKSaline49 hr
Aug 26, 10:45 AM CDTRiver Flood WarningLZKCalhoun, Ouachita72 hr
Aug 26, 10:48 AM CDTRiver Flood WarningLZKClark, Hot Spring48 hr
Aug 26, 10:52 AM CDTRiver Flood WarningLZKBradley, Calhoun, Union6 days
Aug 26, 11:10 AM CDTFlash Flood WarningLZKPolk3 hr
Aug 26, 3:49 PM CDTSpecial Weather StatementLZKPerry26 min
Aug 26, 4:23 PM CDTSpecial Weather StatementLZKSaline22 min
Aug 26, 4:33 PM CDTSevere Thunderstorm WarningLZKGarland, Hot Spring, Pulaski, Saline27 min
Aug 26, 4:38 PM CDTTropical Storm WarningLZKArkansas, Bradley, Calhoun, Clark, Cleveland, Dallas and 13 more30 hr
Aug 26, 4:58 PM CDTSpecial Weather StatementLZKSaline32 min
Aug 26, 6:00 PM CDTSpecial Weather StatementLZKFaulkner30 min
Aug 26, 6:32 PM CDTSpecial Weather StatementLZKWhite28 min

Nearby

Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.